Rip Current, Delaware Beaches
- When
- September 5, 4:00 AM EST to September 6, 11:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Public
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Rip currents associated with the strong long period swells from Tropical Storm Leslie affected the Delaware coast on the 5th and 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Rip currents associated with the strong long period swells from Tropical Storm Leslie affected the Delaware coast on the 5th and 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 5, 2:51 AM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 351 AM EDT WED SEP 5 2012 .SYNOPSIS... LOW PRESSURE OVER NEW ENGLAND EARLY TODAY WILL CONTINUE TO MOVE NORTHEAST THROUGH TONIGHT. AN ATTACHED FRONT WILL SLOWLY CROSS THE AREA THIS AFTERNOON AND TONIGHT. THE FRONT WILL STALL SOUTH OF THE AREA THROUGH THE WEEKEND. WEAK HIGH PRESSURE WILL AFFECT THE AREA THURSDAY AND FRIDAY. LOW PRESSURE WILL DEVELOP ALONG THE STALLED FRONT AND MOVE BACK TOWARD THE AREA THIS WEEKEND...BRINGING MORE UNSETTLED WEATHER. TROPICAL SYSTEM LESLIE WILL REMAIN WELL TO THE EAST THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AT 300 AM, MOST OF OUR FORECAST AREA WAS IN A BREAK FROM THE SHOWER AND THUNDERSTORM ACTIVITY. THE ONLY EXCEPTIONS WERE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IN THE POCONOS AND IN FAR NORTHERN NEW JERSEY, AND SOME ISOLATED RAIN SHOWERS IN THE LEHIGH VALLEY AND IN SOUTHERN NEW JERSEY. TODAY SHOULD BE OUR FINAL ROUND OF HEAVY PRECIPITATION IN OUR REGION. A LOW LEVEL JET EXTENDED FROM THE CAROLINAS UP TO NEW ENGLAND EARLY THIS MORNING. THE FEATURE WILL LIFT SLOWLY TO THE NORTHEAST TODAY. AN AXIS OF DEEP MOISTURE COINCIDENT WITH THE LOW LEVEL JET WILL REMAIN OVER OUR REGION THIS MORNING, THEN IT SHOULD DRIFT SLOWLY TO THE EAST. SURFACE LOW PRESSURE LOCATED OVER THE ADIRONDACKS EARLY THIS MORNING WILL PROGRESS TO THE EAST, REACHING CANADA'S MARITIME PROVINCES LATE IN THE DAY. THE LOW IS FORECAST TO PULL A WEAKENING FRONTAL BOUNDARY INTO OUR REGION FOR TODAY. PRECIPITABLE WATER VALUES ARE EXPECTED TO REMAIN AT OR ABOVE 2 INCHES IN MUCH OF OUR REGION FOR THIS MORNING, WITH A GRADUAL DECREASE FROM THE NORTHWEST IN THE AFTERNOON. WITH ABUNDANT LOW LEVEL MOISTURE, MODERATE INSTABILITY, THE SURFACE BOUNDARY AND WEAK IMPULSES TRAVELING IN THE MID LEVEL FLOW, WE HAVE THE INGREDIENTS FOR SHOWERS AND SCATTERED THUNDERSTORMS ALONG WITH HEAVY DOWNPOURS. WE WILL KEEP THE FLASH FLOOD WATCH IN PLACE FOR THE PHILADELPHIA METROPOLITAN AREA WITH URBAN LOCATIONS REMAINING THE MOST SUSCEPTIBLE TO FLASH FLOODING IN OUR CURRENT SITUATION. HOWEVER, LOCALIZED FLOODING REMAINS POSSIBLE IN THE REMAINDER OF OUR FORECAST AREA, AS WELL. SOME BREAKS OF SUNSHINE TODAY SHOULD ALLOW TEMPERATURES TO RISE INTO THE LOWER AND MIDDLE 80S AT MOST LOCATIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... AS THE AXIS OF DEEP MOISTURE CONTINUES TO DRIFT TO OUR EAST TONIGHT, THE THREAT OF HEAVY RAIN WILL COME TO AN END. IMPULSES IN THE MID LEVEL FLOW WILL CONTINUE TO NUDGE THE MOISTURE AND THE WEAKENING SURFACE FRONT OFF THE COAST. THE CHANCE FOR PRECIPITATION WILL DECREASE FROM NORTHWEST TO SOUTHEAST. THE AIR BEHIND THE FRONTAL BOUNDARY IS ONLY SLIGHTLY COOLER AND SLIGHTLY LESS HUMID THAT THE AIR AHEAD OF IT. AS A RESULT, IT SHOULD BE ANOTHER MILD NIGHT, WITH LOW TEMPERATURES MAINLY IN THE 60S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... WEAK HIGH PRESSURE AND SLIGHT H5 RIDGING ACROSS THE REGION THURSDAY AND FRIDAY WILL PROVIDE SOME DEGREE OF RELIEF FROM THE RECENT SPELL OF HUMID/SHOWERY WEATHER. THE SFC FRONT WILL BE STALLED SOUTH OF THE AREA THROUGH THE PERIOD. ITS NOT A STRONG RIDGE ALOFT AND WITH WARM TEMPERATURES AT THE SFC...SOME AFTERNOON AND EARLY EVENING SHOWERS OR A TSTM MAY BE TRIGGERED. THE SLGT CHC POPS WERE LEFT IN THE GRIDS FOR NOW. TEMPERATURES THU/FRI ABOVE NORMAL. AN UPPER TROUGH DEVELOPING TO THE WEST FRI WILL MOVE EASTWARD AND COLLECT THE SFC FRONT STALLED TO THE SOUTH. THIS WILL PRODUCE SHOWERS/TSTMS FOR SAT INTO SUN NIGHT. CHC POPS ARE IN THE GRIDS FOR THESE PERIODS NOW. SOME HEAVY RAINS ARE POSSIBLE FOR THESE PERIODS. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. CONDITIONS WERE MVFR AT 0730Z AT KABE AND KMIV. VFR CONDITIONS WERE REPORTED AT OUR OTHER SIX TAF SITES. MVFR CEILINGS SHOULD EXPAND OVER OUR REGION DURING THE EARLY MORNING HOURS. SHOWERS FROM THE NORTHWEST WILL HAVE AN INCREASING IMPACT ON KRDG AND KABE. WE ARE EXPECTING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN TODAY AS A FRONTAL BOUNDARY WORKS ITS WAY SLOWLY THROUGH OUR REGION FROM NORTHWEST TO SOUTHEAST. AS A RESULT, CONDITIONS FOR AVIATION WILL AGAIN BE LESS THAN IDEAL. WE WILL INDICATE PREVAILING VFR CEILING AND VISIBILITY VALUES. HOWEVER, CONDITIONS WILL LIKELY DROP TO MVFR OR IFR AT TIMES NEAR AND IN SHOWERS AND THUNDERSTORMS. A VERY GRADUAL IMPROVEMENT FROM THE NORTHWEST IS FORECAST TO TAKE PLACE DURING THE AFTERNOON. THE PRECIPITATION SHOULD BEGIN TO PASS OFF THE COAST LATE IN THE DAY. CONDITIONS ARE FORECAST TO BE MAINLY VFR FOR THIS EVENING. OVERNIGHT, LINGERING LOW LEVEL MOISTURE MAY RESULT IN SOME LOW CLOUDS AND PATCHY OF FOG. OUTLOOK... THU THROUGH FRI NIGHT...MOSTLY VFR BUT OVERNIGHT FOG IS POSSIBLE. SAT THROUGH SUN..VFR AT TIMES...BUT LOWER CONDITIONS IN SCATTERED SHOWERS AND ISOLATED TSTMS WITH MVFR/IFR POSSIBLE. && .MARINE... A SOUTH TO SOUTHWEST FLOW IS EXPECTED TO CONTINUE ON THE COASTAL WATERS OF NEW JERSEY AND DELAWARE FOR TODAY AND TONIGHT. WIND SPEEDS TODAY SHOULD BE MAINLY IN THE 10 TO 20 KNOT RANGE. SPEEDS ARE FORECAST TO DECREASE TO AROUND 10 KNOTS FOR TONIGHT. WAVE HEIGHTS ON OUR OCEAN WATERS ARE EXPECTED TO REMAIN IN THE 4 TO 6 FOOT RANGE WITH A LONG PERIOD SOUTHEASTERLY SWELL. THE SWELL PERIOD EARLY THIS MORNING WAS AROUND 14 SECONDS. WE WILL CONTINUE THE SMALL CRAFT ADVISORY ON OUR OCEAN WATERS. WAVE HEIGHTS ON DELAWARE BAY SHOULD BE MOSTLY IN THE 1 TO 3 FOOT RANGE, POSSIBLY CLOSE TO 4 FEET NEAR THE MOUTH OF THE BAY. OUTLOOK... LONG PERIOD SWELLS TO SCA CRITERIA WILL LIKELY EXTEND INTO THE WEEKEND AND EARLY NEXT WEEK ON THE OCEAN. SUB-SCA CONDITIONS EXPECTED ON DEL BAY...WITH A FEW HIGHER SWELL WAVES NEAR THE MOUTH OF THE BAY. && .HYDROLOGY... ANOTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS IS EXPECTED FOR TODAY. RAINFALL AMOUNTS OF AN INCH OR TWO MAY BE COMMON. THERE IS THE POSSIBILITY OF LOCALIZED HIGHER AMOUNTS. WITH HIGH PRECIPITABLE WATER VALUES AND THE POTENTIAL FOR TRAINING ECHOES, SOME LOCATIONS COULD PICK UP 2 TO 4 INCHES OF RAIN IN A SHORT AMOUNT OF TIME. WITH THE WET CONDITIONS OF THE PAST FEW DAYS, LOCALIZED FLOODING REMAINS A THREAT. AS OF EARLY THIS MORNING, FLOODING CONTINUED IN SOUTHEASTERN BURLINGTON COUNTY IN NEW JERSEY DUE TO RUNOFF FROM THE RECENT HEAVY RAINFALL. && .RIP CURRENTS... LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE FORECAST TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY INTO AT LEAST THE EARLY PART OF NEXT WEEK. AS A RESULT, A PROLONGED PERIOD WITH A MODERATE TO HIGH RISK OF RIP CURRENTS IS ANTICIPATED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ067>071. NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ015>019. DE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DEZ001. MD...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ450>455. && SYNOPSIS...O'HARA NEAR TERM...IOVINO SHORT TERM...IOVINO LONG TERM...O'HARA AVIATION...IOVINO/O'HARA MARINE...IOVINO/O'HARA HYDROLOGY...IOVINO RIP CURRENTS...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 AM EDT WED SEP 5 2012 DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-020>023-027- PAZ054-055-060>062-060830- KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX- WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN- CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE- BERKS-LEHIGH-NORTHAMPTON- 420 AM EDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LOCALIZED HEAVY RAINFALL AND FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-NJZ015>019-PAZ067>071-060830- NEW CASTLE-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 420 AM EDT WED SEP 5 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-060830- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 420 AM EDT WED SEP 5 2012 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A MODERATE TO HIGH RISK FOR RIP CURRENTS THROUGH AT LEAST EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-060830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 420 AM EDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1118 PM EDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD BARNEGAT TWP 39.78N 74.35W
09/04/2012 OCEAN NJ LAW ENFORCEMENT
ROUTE 72 CLOSED IN THE WESTERN PART OF THE TOWNSHIP DUE
TO FLOODING.
0430 AM FLOOD LAVALLETTE 39.97N 74.07W
09/04/2012 OCEAN NJ TRAINED SPOTTER
FLOODING ALONG ROUTE 35.
0445 AM FLASH FLOOD UPPER MORELAND TWP 40.15N 75.11W
09/04/2012 MONTGOMERY PA 911 CALL CENTER
FLOODING AROUND BYBERRY ROAD AND PIONEER ROAD.
0643 PM TSTM WND DMG MOUNT EPHRAIM 39.88N 75.09W
09/04/2012 CAMDEN NJ COUNTY OFFICIAL
NUMEROUS TREES DOWN IN THIS AREA. NUMEROUS FUNNEL CLOUD
REPORTS BLACKHORSE PIKE AND KINGS HIGHWAY.
0643 PM TSTM WND DMG MOUNT EPHRAIM 39.88N 75.09W
09/04/2012 CAMDEN NJ COUNTY OFFICIAL
KINGS HIGHWAY AND JEFFERSON AVENUE. NUMEROUS TREES DOWN
AND SOME ROOF DAMAGE AND WIRES PULLED FROM HOMES.
SUPPLEMENTS EARLIER REPORT. NWS WILL SEND A SURVEY TEAM
WEDNESDAY MORNING FOR A POSSIBLE TORNADO DETERMINATION.
1006 PM FLASH FLOOD STROUD TWP 40.96N 75.21W
09/04/2012 MONROE PA COUNTY OFFICIAL
WATER ON ROADWAY
1055 PM FLASH FLOOD STROUDSBURG 40.98N 75.20W
09/04/2012 MONROE PA PUBLIC
STANDING WATER ON ROADS AND POOR DRAINAGE AREAS.
&&
EVENT NUMBER PHI1200708 PHI1200709 PHI1200710 PHI1200714 PHI1200715
PHI1200716 PHI1200717
POSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1200 AM EDT WED SEP 5 2012
NJZ001-050430-
SUSSEX NJ-
1200 AM EDT WED SEP 5 2012
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...
AT 1200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUSSEX...MOVING NORTHEAST AT 35 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.
WIND GUSTS TO 40 MPH ARE POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LAT...LON 4132 7460 4131 7458 4122 7438 4120 7437
4113 7461 4129 7471 4133 7462
IOVINOThe national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414381.